Iowa, 2007

Ice Storm in Iowa, December 10 to 11, 2007

December 10 to 11, 2007 · NWS DMX · 32 events in 32 counties and zones

S. S.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level weather feature moved into the southwest U.S. as upper level ridge took place over the southeast U.S. This placed Iowa in a strong southwest flow of air aloft. At the surface, a shallow layer of Arctic air was in place with surface high pressure located over the north central U.S. Deep moisture was drawn north into Iowa over the top of the Arctic Air at the surface with a deep layer of above freezing air flowing the top of the cold low level air. Precipitatable water values rose to more than 2 times the normal for mid December. A large area of freezing rain developed by the late evening hours over southern Iowa. The rain spread northeast rather rapidly over much of the southeast half of the state during the early morning hours. One quarter of an inch or more of ice accrual took place southeast of a Waterloo, Boone, to Atlantic line. Ice accumulated to at least one half inch southeast of a Tama, Dallas Center to the southeast corner of Cass County. The heaviest ice accumulations took place over south central Iowa from just south of Des Moines, southwest to Taylor County and east toward into Wapello and Davis Counties. Snow fell along the north edge of the freezing rain area. A band of 2 to 4 inch snow occurred over a large part of northern Iowa. Numerous trees and power lines were downed from about Interstate 80 south. Power outages were very numerous as well with Alliant Energy reporting 40,000 to 45,000 customers without power at one point, and MidAmerica Energy reporting nearly 30,000 out at one point. Tree damage was described as incredible by one observer in Monroe County at Albia. Damage was quite extensive over southern Iowa, especially from U.S. Highway 34 south, and up into Warren County. The Des Moines International Airport was closed for a 6 hour period as a plane slid off the tarmac in the icy conditions. No injuries were reported at the airport. The ice caused $200,000 damage to the Southern Iowa Electrical Cooperative. Due to the severity of the storm, Governor Chet Culver declared 23 southeast Iowa Counties disaster areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 10, 9:05 PM CST, 55 minutes earlier.

Area forecast discussion, Dec 10, 9:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CST MON DEC 10 2007

.DISCUSSION...
NO CHANGES TO HEADLINES THIS EVE...AND IN FACT ONLY MINOR CHANGES TO
FORECAST OVERALL.  ONLY MINOR ADJUSTMENTS FOR TEMP/DEWPOINT TRENDS
AND SLIGHT NUDGE SWD TO PCPN TYPE LINES 09-12Z BASED ON DSM/CRL
NAM/GFS BUFR SOUNDINGS.  18Z MODELS SEEMED TO BE DOING OK THERMALLY
VS 00Z SOUNDINGS.  CRL LOOKS TO BE ALL SNOW BY 09Z WITH ENTIRE
COLUMN BELOW FRZG BY THAT TIME...WHILE DSM WARM LAYER IS NO BETTER
THAN 1C IN SIMILAR TIME FRAME.  FRZG RAIN THREAT AND WARM LAYER
ALOFT RETURNS AT DSM BY 15Z HOWEVER SO EXPECT CONSIDERABLE
FLIP-FLOPPING IN PCPN TYPE IN TRANSITION ZONE.  TRYING TO BUDGET
SNOW AND ICE/SLEET ACCUMS IN THIS AREA VS TOTAL QPF HAS BEEN
PROBLEMATIC AT BEST.

VERY SIGNIFICANT FRZG RAIN EVENT STILL ON TRACK FOR SRN IA.
290-300K ISENT LAYER SHOWS SATURATION...STRONG LIFT AND MOISTURE
TRANSPORT SURGING NEWD INTO IA.  SFC OB SITES UPSTREAM ARE NOTING A
TENTH TO A QUARTER INCH PER HOUR WITH CONVECTION STILL OCCURRING
ALONG BACK EDGE.  OUN/TOP PWS ARE WELL OVER 200 PERCENT OF NORMAL.
SITUATION IS NOT GOOD WHEN YOU MEET ICE STORM CRITERIA IN ONLY AN
HOUR OR TWO.  LATEST RUC 750 CAPES PUSHES THIS ELEVATED INSTABILITY
INTO SERN QUARTER OVERNIGHT SO SEE NO REASON WHY 0.75 TO 1 + ICE
ACCUMS WOULD NOT OCCUR AS IS IN GOING FORECAST.

&&

.PREV DISCUSSION...
A COMPLICATED WEATHER SITUATION TODAY WITH VERY DIFFERENT
SOLUTIONS POSSIBLE WITH ONLY RELATIVE SUBTILE DIFFERENCES IN UPR
AIR PROFILE. THINKING AT THIS POINT IS THAT EVAP COOLING WILL HAVE
MORE EFFECT IN THE EVENTUAL PRECIPITATION TYPE THAN EARLY NCEP
THINKING, THOUGH IT WILL BE CLOSE. ECMWF FROM 12Z IS WETTER THAN
ANY OF THE MODELS, WITH QPF APCHG 1.75 INCHES OVER SRN IA. ALSO
THE OPERATIONAL GFS AND NAM ARE RUNNING A LITTLE HIGHER IN QPF
THAN THE SREF AND ENS SOLNS. AREA OF FREEZING RAIN AND EVEN A FEW
TSRA LIFTING NWD QUITE RAPIDLY ACRS KS INTO SWRN MO NOW AND EXPECT
TO SEE THE BEGINNING OF THAT MOVE INTO SWRN IA WITHIN THE NEXT 6
HOURS (03Z) AND SPREAD OVER THE REST OF THE CWA BY 09Z.  FEELING
NOW IS THAT MUCH OF THE AREA FROM TAYLOR CO ENEWD TO MAHASKA CONTY
AND ON SOUTH WILL SEE MAINLY ICE WITH A GRADU TRANSITION TO SLEET
AND SNOW FROM LATE TUE MRNG THROUGH THE AFTERNOON. THE BAD NEWS IS
THE AMOUNTS WILL LIKELY BE FROM 3/4THS TO A LITTLE OVER AN
INCH...THE GOOD NEWS IS THAT WINDS ARE NOT EXPECTED TO BE ALL THAT
STRONG EITHER DURG OR AFT THE STORM. BAND OF MXT PCPN DEPICTED IN
THE WINTER STORM WARNING WILL LIKELY BE IN THE 3-4 INCH COMBINED
RANGE WITH SLEET AND SNOW. ICING WILL BE A SIG PROBLEM OVER THE
SRN HALF OF THE WARNING AREA WITH AROUND 1/4 INCH OVR THE NRN
PART. THE WHOLE MESS WILL PULL OUT OF THE AREA TUE NIGHT WITH THE
REST OF THE WEEK LOOKING QUIET AND COOL.

&&

.AVIATION...11/00Z
LITTLE CHANGE TO PREVIOUS SET OF TAFS.  EXPECT PCPN TO OVERSPREAD
SITES FROM S TO N 05Z-09Z WITH FREEZING RAIN AND SOME SLEET
IMPACTING KOTM...WINTRY MIX AT DSM...AND MAINLY SNOW ELSEWHERE.
PCPN SHOULD WIND DOWN FOD/MCW/ALO BY 18Z...BUT LINGER AT KOTM
THROUGH VALID TAF TIME.  EXPECT SIGNIFICANT ICE ACCUMULATIONS AT
KOTM...POSSIBLY AN INCH OR MORE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR ADAIR-ADAMS-
BOONE-CASS-CLARKE-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WARREN.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
TUESDAY FOR AUDUBON-BLACK HAWK-CARROLL-CRAWFORD-GREENE-GRUNDY-
HAMILTON-HARDIN-WEBSTER.

ICE STORM WARNING UNTIL 6 PM CST TUESDAY FOR APPANOOSE-DAVIS-
DECATUR-LUCAS-MONROE-WAPELLO-WAYNE.

&&

MS/CC/BSS
Hazardous weather outlook, Dec 10, 3:49 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CST MON DEC 10 2007

IAZ004>007-015>017-023>028-033-034-111200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
349 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ035>039-044>046-057-111200-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
AUDUBON-
349 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS EFFECT TONIGHT FOR MODERATE
ACCUMULATIONS OF ICE...SLEET AND SNOW. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ACCUMULATIONS OF
SLEET AND SNOW ON TUESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW
ACCUMULATIONS ARE APPRECIATED.

IAZ047>050-058>062-070>075-081>083-092-093-111200-
BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-
349 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT FOR SIGNIFICANT
ACCUMULATIONS OF ICE...SLEET AND SNOW. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TUESDAY FOR SIGNIFICANT
ACCUMULATIONS OF ICE...SLEET AND SNOW. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND
ICE ACCUMULATIONS ARE APPRECIATED.

IAZ084>086-094>097-111200-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
349 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT FOR
DAMAGING ACCUMULATIONS OF ICE FROM FREEZING RAIN. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ICE STORM WARNING IS IN EFFECT FOR THE AREA TUESDAY FOR
DAMAGING ACCUMULATIONS OF ICE FROM FREEZING RAIN. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF ICE
ACCUMULATIONS ARE APPRECIATED.

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 ice storm. Local standard time, as filed.

Ice Storm, Taylor

When
December 10, 10:00 PM CST to December 11, 12:00 PM CST
Where
Taylor forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Ice Storm, Ringgold

When
December 10, 10:00 PM CST to December 11, 12:00 PM CST
Where
Ringgold forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Three quarters of an inch of ice accumulation in Beaconsfield.

Ice Storm, Adams

When
December 10, 10:00 PM CST to December 11, 12:00 PM CST
Where
Adams forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Ice Storm, Union

When
December 10, 10:00 PM CST to December 11, 12:00 PM CST
Where
Union forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Ice Storm, Cass

When
December 10, 10:00 PM CST to December 11, 12:00 PM CST
Where
Cass forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Ice Storm, Adair

When
December 10, 10:00 PM CST to December 11, 12:00 PM CST
Where
Adair forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
December 10, 10:00 PM CST to December 11, 12:00 PM CST
Where
Madison forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Ice Storm, Guthrie

When
December 10, 10:00 PM CST to December 11, 12:00 PM CST
Where
Guthrie forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Ice Storm, Decatur

When
December 10, 10:00 PM CST to December 11, 1:00 PM CST
Where
Decatur forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Ice Storm, Wayne

When
December 10, 10:00 PM CST to December 11, 1:00 PM CST
Where
Wayne forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Ice Storm, Clarke

When
December 10, 10:00 PM CST to December 11, 1:00 PM CST
Where
Clarke forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Ice Storm, Lucas

When
December 10, 10:00 PM CST to December 11, 1:00 PM CST
Where
Lucas forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Ice Storm, Appanoose

When
December 11, 12:00 AM CST to 2:00 PM CST
Where
Appanoose forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

A trained spotter reported 1 inch of ice accrual.

Ice Storm, Davis

When
December 11, 12:00 AM CST to 2:00 PM CST
Where
Davis forecast zone
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

The County Sheriffs office reported a 1 inch accrual of ice.

Ice Storm, Monroe

When
December 11, 12:00 AM CST to 2:00 PM CST
Where
Monroe forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Ice Storm, Wapello

When
December 11, 12:00 AM CST to 2:00 PM CST
Where
Wapello forecast zone
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

The County Sheriffs Office reported a 1 inch accrual of ice.

Ice Storm, Warren

When
December 11, 12:00 AM CST to 1:00 PM CST
Where
Warren forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Ice Storm, Marion

When
December 11, 12:00 AM CST to 1:00 PM CST
Where
Marion forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Ice Storm, Mahaska

When
December 11, 12:00 AM CST to 1:00 PM CST
Where
Mahaska forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Ice Storm, Jasper

When
December 11, 12:00 AM CST to 1:00 PM CST
Where
Jasper forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Ice Storm, Dallas

When
December 11, 12:00 AM CST to 12:00 PM CST
Where
Dallas forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Ice Storm, Polk

When
December 11, 12:00 AM CST to 12:00 PM CST
Where
Polk forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Ice Storm, Greene

When
December 11, 12:00 AM CST to 12:00 PM CST
Where
Greene forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Ice Storm, Boone

When
December 11, 12:00 AM CST to 12:00 PM CST
Where
Boone forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Ice Storm, Story

When
December 11, 1:00 AM CST to 12:00 PM CST
Where
Story forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Ice Storm, Hamilton

When
December 11, 1:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Ice Storm, Hardin

When
December 11, 1:00 AM CST to 12:00 PM CST
Where
Hardin forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Ice Storm, Poweshiek

When
December 11, 1:00 AM CST to 1:00 PM CST
Where
Poweshiek forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Ice Storm, Marshall

When
December 11, 1:00 AM CST to 1:00 PM CST
Where
Marshall forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Ice Storm, Tama

When
December 11, 1:00 AM CST to 1:00 PM CST
Where
Tama forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Ice Storm, Grundy

When
December 11, 1:00 AM CST to 1:00 PM CST
Where
Grundy forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Ice Storm, Black Hawk

When
December 11, 1:00 AM CST to 1:00 PM CST
Where
Black Hawk forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62256, 62257, 62258, 62259, 62260, 62261, 62262, 62263, 62264, 62265, 62266, 62267, 62268, 62269, 62270, 62271, 62272, 62273, 62274, 62275, 62276, 62277, 62278, 62279, 62280, 62281, 62282, 62283, 62284, 62285, 62286, 62287.